55ºF

Elephant tranquilizers being sold on streets, police say

DEA: Synthetic drug carfentanyl 10,000 times more potent than morphine

LAKE CITY, Fla. – A drug used primarily as a tranquilizer for elephants and other large mammals has appeared in drug markets and is being sold for recreational use, the Lake City Police Department said Wednesday after receiving an alert from the U.S. Dug Enforcement Administration. 

Police officers are now keeping an eye out for carfentanyl, a synthetic opioid described as being "approximately 10,000 times more potent than morphine," according to the DEA. 

The drug can come in many forms, including powder, tablets and sprays, and a small amount can be deadly, police warned. 

According to LCPD, the drug has not yet hit north Florida, but that doesn't mean it won't. 

"Drug issues that may not directly affect the people that live here still pass through Lake City, so there's always that risk that if something comes down off the interstate, or something, it could pick up here," said Mike Lee, LCPD public information officer. 

Lee said that's why police are acting in advance, warning people about a drug that could kill a person instantly. 

"Because this is such a deadly substance, we would rather them hear how bad it is in advance and maybe, kind of, stop that from happening," Lee said. 

Carfentanyl is estimated to be about 100 times more deadly than fentanyl, which causes death in humans with as little as 2 milligrams, police said. 

Many Lake City residents told News4Jax Thursday that they had never heard of the drug.

"My main concern is for my grandchildren, and I just keep them in God's hands and keep praying," Linda Davis said. 

Many residents said they're worried about the drug, especially since Lake City is an entry point to the state of Florida.

"As a parent, and a concerned citizen, my biggest concern will be the children because our children, they're our future," Tresca Crusaw said. "And we need to do everything we can to protect them." 

Symptoms of exposure to the drug can include breathing problems, disorientation, sedation and clammy skin. 

Anyone who believes that they were exposed to the drug is asked to call 911.